Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 3, 2004, 10:59 PM CDT for Jasper County, Newton County, Indiana. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 10:59 PM CDT (03:59 UTC)
- Expired
- Aug 4, 2004, 12:15 AM CDT
- In force
- 76 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Aug 3, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4276 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLOT 040359
SVRLOT
INC073-111-040515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1058 PM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN NORTHWEST INDIANA
JASPER COUNTY IN NORTHWEST INDIANA
* UNTIL 1215 AM CDT
* AT 1058 PM CDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES WEST OF DE MOTTE TO 22 MILES WEST OF
MOROCCO...MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DE MOTTE AROUND 1125 PM CDT.
MOROCCO AROUND 1135 PM CDT.
BROOK AROUND 1145 PM CDT.
RENSSELAER AROUND MIDNIGHT CDT.
THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING...
WINDS OF 60 TO 70 MPH...WHICH CAN BREAK LARGE TREE LIMBS OR PUSH OVER
SHALLOW ROOTED BALLED TREES...PARTIALLY UNROOF BUILDINGS...AND
DESTROY FARM BUILDINGS AND OTHER STRUCTURES.
LAT...LON 4116 8750 4078 8751 4078 8718 4098 8697
4125 8710
$$
PIETRYCHAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:49 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 3, 6:49 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 649 PM CDT TUE AUG 3 2004 .DISCUSSION... FCST ISSUANCE HOVERED AROUND THE FIRST THREE PERIODS. MAIN CHANGES FROM PREVIOUS FCST WERE TO 1) PUSH BACK THE TIMING OF TSRA TO THIS EVENING WESTERN ZONES THEN BECOMING LIKELY CWA WIDE AFTER MIDNIGHT AND 2) INCREASE TSRA POPS TO LIKELY FOR TOMORROW AND 3) TWEEK TOMORROWS HIGH TEMPS...LOWER NORTH. CURRENT EASTWARD MOVING MCS IN SRN MN IS CONTINUING ITS UPSCALE DEVELOPMENT AND EXPANDING INTO NCNRTL IA AHEAD OF AN AMPLIFYING S/WV TROUGH. THE MCS IS EXPECTED TO MOVE INTO THE CWA LATER THIS EVENING. HAIL AND WINDS WILL BE THE CONCERN. WE WILL LIKELY BE UPDATING THE ZONES EARLY THIS EVENING TO REFINE TSRA TIMING FOR TONIGHT. LARGE CONCERN AS TO HOW THE MCS WILL PLAY INTO TOMORROWS SVR CHANCES AND TEMPS. THINK THE SRN IN AND SE IL ZONES STAND THE BEST CHANCE OF SVR TOMORROW AS THE SFC BAROCLINIC ZONE AND CLOUD DEBRIS FROM TONIGHTS MCS SHOULD INHIBIT SVR CHANCES ELSEWHERE ON WEDNESDAY. MAIN THREATS WILL BE WIND AND HAIL TOMORROW GIVEN THE VERTICAL SHEAR AND MOISTURE PROFILES. VERY LARGE HAIL AND TOR THREATS APPEAR TO RESIDE SOUTH AND WELL EAST OF THE CWA TOMORROW AFTERNOON ASSOCIATED WITH A SQUALL/MCS. THE ACTIVITY SHOULD END WEST TO EAST BY LATE TOMORROW AFTERNOON AS THE SFC LOW AND MID-LVL LOW PULL AWAY INTO MI/IN. HOWEVER MAINTAIN LOW CHANCE EVENING POPS DUE TO POSSIBLE DEFORMATION PRECIP. LEFT EXTENDED PERIODS ALONE AS IN GOOD AGREEMENT WITH ISC AND NWP TRENDS. && .AVIATION... COMPLEX AND DIFFICULT FORECAST NEXT 18 HRS AS SFC LOW DEEPENS ACROSS MIDWEST OVERNIGHT INTO WEDNESDAY MORNING. LINE OF SVR STORMS EXTENDS FROM SOUTHWEST WI INTO EASTERN IA. THIS LINE OF STORMS WILL CONTINUE TO MOVE EAST SOUTHEAST AND IS EXPECTED TO MAINTAIN CURRENT INTENSITY. HOWEVER...THE MOST INTENSE PORTION OF THE LINE MAY SAG SOUTHEAST INTO CENTRAL IL WHERE BEST INSTABILITY AXIS REMAINS. IN ADDITION TO BEST INSTABILITY...LAKE BREEZE CURRENTLY MOVING WEST ACROSS NORTHERN IL COULD ENHANCE STORM DEVELOPMENT OR MAY HELP TO FURTHER STABILIZE ATMOSPHERE. EVEN IF MOST INTENSE STORMS DO SLIDE SOUTH OF THE TERMINALS...STILL EXPECT AT LEAST A BROKEN LINE OF TS TO MOVE ACROSS NORTHERN IL THIS EVENING REACHING RFD AROUND 02Z... DPA 03Z-04Z AND ORD/MDW 04Z-06Z. BEHIND THIS LINE OF TS EXPECT A 2-4 HR PERIOD OF QUIET WEATHER BEFORE SFC LOW APPROACHES. LOCATION OF SFC LOW...WHEN IT DEEPENS AND LOCATION OF STATIONARY FRONT...WILL SIGNIFICANTLY IMPACT FORECAST AFTER 06Z. HAVE OPTED TO TAKE SFC LOW ALONG I-80 CORRIDOR WHICH WOULD LEAVE TERMINALS ON THE NORTH SIDE OF THE LOW RESULTING IN LOWERING CIGS...LIGHT RAIN WITH SOME EMBEDDED TS AND HAVE TRENDED TAFS THIS DIRECTION...TAKING CIGS TO IFR BETWEEN 08Z-10Z. AS SFC LOW PULLS EAST MID/LATE WED MORNING...CIGS IMPROVE TO MVFR BUT SFC WINDS INCREASE TO WITH GUSTS TO 25KTS LIKELY BY LATE MORNING. FORECAST HAS MANY VARIABLES AND WILL LIKELY NEED REFINEMENT AS THE NIGHT WEARS ON. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Aug 3, 8:25 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 825 PM CDT TUE AUG 3 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -041100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 825 PM CDT TUE AUG 3 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 100 AM CDT TONIGHT. SEVERE STORMS WILL SPREAD EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT WITH DAMAGING WINDS AND FLOOD POTENTIALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL LIKELY BE OCCURRING ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY MORNING...CONTINUING INTO THE AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AT THIS TIME...IT APPEARS THAT AREAS MOST LIKELY TO SEE SEVERE WEATHER WOULD BE SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 55. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED UNTIL 100 AM CDT TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-041100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 825 PM CDT TUE AUG 3 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN LAKE MICHIGAN UNTIL 100 AM CDT TONIGHT. SEVERE STORMS WILL MOVE FROM EAST TO WEST OVERNIGHT AND MAY CONTAIN STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY TO DEVELOP WEDNESDAY AND CONTINUE INTO FRIDAY...AS WINDS SHIFT TO THE NORTH AT 15 TO 25 KNOTS AND PRODUCE WAVES IN EXCESS OF 4 FEET AT THE SOUTH END OF THE LAKE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Aug 3, 10:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1024 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM FLOOD WHEATON 41.86N 88.11W
08/03/2004 DUPAGE IL EMERGENCY MNGR
6 TO 8 INCHES OF WATER COVERING PRESIDENT AND GENEVA
ROADS.
1017 PM NON-TSTM WND GST DOWNERS GROVE 41.80N 88.02W
08/03/2004 60 MPH DUPAGE IL AMATEUR RADIO
MEASURED GUST TO 60 MPH.
&&Local storm report, Aug 3, 10:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
1028 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST DOWNERS GROVE 41.80N 88.02W
08/03/2004 60 MPH DUPAGE IL AMATEUR RADIO
MEASURED GUST TO 60 MPH.
&&Local storm report, Aug 3, 10:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1032 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0933 PM FLOOD 4 S BELVIDERE 42.19N 88.85W
08/03/2004 BOONE IL EMERGENCY MNGR
ROADS COVERED BY WATER.
0935 PM TSTM WND GST SYCAMORE 41.98N 88.70W
08/03/2004 60 MPH DE KALB IL TRAINED SPOTTER
1023 PM TSTM WND DMG CREST HILL 41.57N 88.11W
08/03/2004 WILL IL AMATEUR RADIO
10 INCH DIAMETER TREES DOWN.
&&Local storm report, Aug 3, 10:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1041 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG ROCKFORD 42.27N 89.06W
08/03/2004 WINNEBAGO IL LAW ENFORCEMENT
POWER LINES AND SMALL TREES DOWN ON NORTHWEST SIDE.
1000 PM FLOOD ROCKFORD 42.27N 89.06W
08/03/2004 WINNEBAGO IL AWOS
2.44 INCHES OF RAIN MEASURED AT ROCKFORD AIRPORT BETWEEN
9 PM AND 10 PM.
&&Local storm report, Aug 3, 10:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1047 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG PLAINFIELD 41.62N 88.20W
08/03/2004 WILL IL TRAINED SPOTTER
LARGE TREE LIMBS DOWN ALONG ROUTE 30 AND ROUTE 59.
1010 PM TSTM WND DMG LOMBARD 41.87N 88.01W
08/03/2004 DUPAGE IL TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
1015 PM TSTM WND DMG JOLIET 41.53N 88.12W
08/03/2004 WILL IL PUBLIC
LARGE TREE LIMBS SNAPPED AND BLOWN DOWN.
&&Local storm report, Aug 3, 10:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1054 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND DMG MORRIS 41.37N 88.43W
08/03/2004 GRUNDY IL TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:45 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 90 min |
| Aug 4, 3:25 AM CDT | Severe Thunderstorm Warning | LOT | Jasper, Newton | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.